MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPAQ - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPAQ - PLATINUM MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DFS10030620
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Add'l pro code: krd/hcg.(b)(4).Conclusion: the detapaq was returned for analysis.Two echelon 10 microcatheters were returned unidentified as to which microcatheter was involved in the complaint event.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.Unreported damage located 70.5 centimeters off the proximal end of the resheathing tool.Unreported damage of the resheathing tool found to be severed into two sections.The resheathing tool¿s fracture is ductile in nature requiring external force.No material defects were found.The coil¿s socket ring was found to have been pushed down inside the outer sheath.The articulating junction is now in a fixed position.The distal tip of the device positioning unit (dpu) and the proximal end of the coil are no longer concentric which can project external energy into the sidewalls.The proximal end of the coil has compression and buckling damage.The remainder of the coil is undamaged.Located on the top proximal end of the resheathing tool in the open cutout section, the v notch has been fractured.The locking mechanism has compression and stretching damage.The two competitor¿s echelon 10 microcatheters passed inspection with no issues found.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The complaint of the coil unable to be advanced more than several inches into the microcatheter with the microcatheter¿s eventual removal could not be confirmed based on the condition of the returned device.The two echelon 10 microcatheters passed inspection with no issues found.While the exact root cause of the coils advancement difficulty cannot be determined, the evidence as received highly suggests the most likely contributing factor to the coils advancement difficulty including the microcatheters removal may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have bent the dpu, fractured the resheathing tool, pushed the coil¿s socket ring down inside the outer sheath, and caused the proximal end of the coil to have severe compression and buckling damage.The combination of the above findings would have caused the coil to experience severe resistance during advancement inside the microcatheter.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger.Caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return of the rhv used in the procedure, it cannot be determined if this component had any additional contributions to the complaint event.Since there was no evidence to suggest the event was related to a manufacturing issue, no corrective actions will be taken at this time.This is an initial/final mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during basilar artery aneurysm coiling, a deltapaq (dfs10030620/s00016) could not advance through the echelon 10 microcatheter.It was reported that this was the 6th coil used in the procedure.The coil would not advance into the microcatheter more than a few inches.The deltapaq was withdrawn and the microcatheter was flushed and a guidewire was introduced to clear the lumen.When the coil was again attempted to be loaded into the microcatheter, it would not advance.A new echelon 10 was placed, and 4 more deltapaq coils were used to complete the procedure.There was no death, serious injury or additional interventions required.The devices were used as per the ifu and a continuous flush had been used with the microcatheter.Neither the microcatheter nor the deltapaq had appeared damaged during the procedure (i.E.Kinked, stretched, separated, detached).There was no patient injury or clinically significant delay in the procedure.The patient was fine post-op and was discharged from the hospital.

Brand Name
DELTAPAQ - PLATINUM MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6068888
Report Number2954740-2016-00261
Device Sequence Number814106
Product Code HCG
UDI-Device Identifier00878528007692
UDI-Public(01)00878528007692(17)210331(10)S00016
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K080379
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 10/11/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberDFS10030620
Device Lot NumberS00016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2016
Initial Report FDA Received Date11/01/2016
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECHELON 10 STR AND 6F ENVOY